Physicians are required to tell you 3 days for your infusion sets because that is what they are FDA approved for but most of us who live with it usually try more than that. If your site is not red, sore, itching or bothering you in any way and blood glucose numbers are the same the last day of using your set, then you are probably tolerating more than three days just fine. Also pay attention to how your site looks when you remove the old set. Your pump should tell you how many units you are using everyday. Average that amount and fill your reservoir for about 3 days worth of insulin so you don’t go too many days over. Basically use common sense. If you are always poking the same finger, you may bleed from the last several poke sites. I try to rotate side to side and finger to finger. If I forget and poke the same finger, sometimes I will indeed bleed from the other sites. The other day both sides of my finger bled. That was weird!
If you do wear your sets for more than 3 days, be very, very diligent about good site rotation.
That means using all areas of your body that can take a set (and still give you decent insulin absorption).
I completely overused my lower abdomen (because it was easy to reach and I liked how the tubing didn’t have to stretch around my body). Although I never had more than a red spot here and there that went away within the week, I’ve realized I did myself no favors. And your post reminds me, I’m due to change my site tonight! Thanks for the reminder.
If here is no irritation and the balals and I:C ratio is not being impacted and causing your BG to go up or not being able to get it down, the site is fine.
If you are using disconnecting infusion lines you can just switch the infusion set and use the same line. It saves insulin. You may have to do a prime to fill the infusion site with insulin after putting a new one in with disconnecting sets.
The extra bleeding spots on you finger are most likely “blow outs” from previous finger pokes where the scab in the hole or the old hole pops open again. Does it only happen when you really squeeze your finger?
just so you know, fda does not, and never has, mandated a three-day interval for sites. that number has been pushed (and pushed extremely hard) by pump manufacturers. There are some studies supporting the claim, but it’s far from conclusive. as for me … i’ve been T1 for 50 years and pumping for 12. I use my sites for 7 days (or longer) on average. It all depends on my numbers. If they’re good I ride a site a for as long as I can.
I would experiment with different lengths to see what works best for you.
I also reuse reservoirs and tubing. Never had a problem and my A1c’s haven’t been above 6.4 in the last decade.
Wow! That is a long time to leave in your infusionset.I go 4 days and have been on the pump for 1 year since February.I pay careful attention to my numbers and keep an eye on my site.I read some pretty scary stuff about scar tissue.I sure don’t want that happening to me.My pump supplies are covered by a government grant so I can literally go 3 days.
The 48-72 hour limit is a Center for Disease Control (CDC) guideline and comes from the Toxic Shock guidelines.
Infusion site may last longer or shorter depending on your bodies reaction to the foreign object in your skin.
that is correct. i was dubious about MM’s insistence for a three-day interval (there’s a serious conflict of interest, after all) so i badgered them for a peer-reviewed study to support the claim. it took a long time, but they finally produced the paper showing a slightly heightened danger of TSS.
I can use it for 4 days, but I started changing at 3 when I had problems with scar tissue. Perhaps if I have been better at rotating, I would not have had a problem (I liked to use my read end only!). So to avoid scar tissue, I now stick to 3 days.
As to your second question, check out Danny’s beautiful finger here
Im honestly not sure. I don’t pay attention. It just caught my eye, but that one time, i did squeeze my finger pretty hard.
I only leave mine in for three days for a couple reasons. First is my site tends to itch if I leave it in longer, and also I really notice the potency of the insulin seems to wear down. I would say your mom might be right on this one…hehe
To your other question, funny you should ask, as this was in my conversation just today! Poked my finger and had two separate drops of blood coming out. I showed my friend and told her it made my finger look like a smiley face:)
Hey Maddy I just read this post from you, and I think I want to give you some advise on this. Have tried this before(leaving infusion site for more than 3 days) but I paid the price I got a lump after few days of removing the infusion set, found out I have a scar tissue, and worst is it got infected after few months, yes it’s weird that it swell after a few months that I have it, but it’s now healed finally…! So be diligent in rotating your sites,. You don’t want to get lots of scar tissues as it later on affect the absorption of insulin or you can’t use those sites anymore, which I think the most horrible thing to happpen if you’re on a pump…
Three days tops for me. I try and change at 2 12 if I can. For me the insulin absorption goes way down after the 3rd day, the site gets ichy, and it usually leaves a bump that last a week. I"ve never had an infection, but that’s just one of my “not yets.”
If my site is in my abdomen or legs, I get about 5 days with it. If it is in my butt, I get 2-3 days. If I am doing some hardcore exercise (like rugby/long-distance running/cycling) than I find my spot might last less time, due to the sweating and movement.
Like everyone else said, it should all depend on your body. If it is itchy/red and hurts, take it out.
Best of luck.
yeahhhh… i have scar tissue from when i was on shots… im not allowed to use those sites with my pump… lol thanks very much for your advise
yeah… i have found that if i leave my site in longer than three days it starts getting itchy…
thank you very very much i do alot of sports like boxing and cross country so this comes in handy
lol thank you so much yes, now that the warm weather has begun i have noticed that when i wear shorts you can see the little dots where my infusion site was. to this i say ugh. its so ugly lol and now that im wearing shorts i dont like to put my site in my legs.